Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Huntsville, AL

March 24, 2012Jackson County, Madison County, Alabama; Lincoln County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 24, 2012, 4:31 PM CDT for Jackson County, Madison County, Alabama; Lincoln County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2012, 4:31 PM CDT (21:31 UTC)
Expired
Mar 24, 2012, 5:05 PM CDT
In force
34 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Jackson County, AL, Madison County, AL, Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 35 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS54 KHUN 242131
SVRHUN
ALC071-089-TNC103-242215-
/O.NEW.KHUN.SV.W.0062.120324T2131Z-120324T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
431 PM CDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
  NORTHWESTERN JACKSON COUNTY IN NORTHEAST ALABAMA...

* UNTIL 515 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MIMOSA...OR ABOUT NEAR FAYETTEVILLE...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOLINO...KELSO...
  CRYSTAL SPRINGS...SMITHLAND...
  FLINTVILLE...
  LINCOLN...FISK...
  ELORA...
  PLEVNA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3529 8647 3502 8632 3499 8632 3499 8630
      3483 8621 3474 8649 3525 8668 3531 8650
TIME...MOT...LOC 2128Z 339DEG 25KT 3519 8654

$$

TT
2 follow-up statements
260 
WWUS54 KHUN 242150
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT SAT MAR 24 2012

ALC071-089-TNC103-242215-
/O.CON.KHUN.SV.W.0062.000000T0000Z-120324T2215Z/
JACKSON AL-MADISON AL-LINCOLN TN-
450 PM CDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN LINCOLN...NORTHEASTERN MADISON AND NORTHWESTERN
JACKSON COUNTIES...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CRYSTAL SPRINGS...OR ABOUT 6 MILES SOUTHEAST OF
FAYETTEVILLE...MOVING SOUTH AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FLINTVILLE...LINCOLN...ELORA...PLEVNA...NEW MARKET...RYLAND...
PRINCETON AND MAYSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO QUARTER SIZE HAS BEEN REPORTED IN HOWELL TENNESSEE IN 
LINCOLN COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3513 8657 3515 8642 3502 8632 3499 8632
      3499 8630 3483 8621 3474 8649
TIME...MOT...LOC 2149Z 339DEG 25KT 3505 8648

$$

TT
012 
WWUS54 KHUN 242205
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
505 PM CDT SAT MAR 24 2012

ALC071-089-TNC103-242215-
/O.CAN.KHUN.SV.W.0062.000000T0000Z-120324T2215Z/
JACKSON AL-MADISON AL-LINCOLN TN-
505 PM CDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN...
NORTHEASTERN MADISON AND NORTHWESTERN JACKSON COUNTIES IS CANCELED...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

LAT...LON 3513 8657 3515 8642 3502 8632 3499 8632
      3499 8630 3483 8621 3474 8649
TIME...MOT...LOC 2205Z 339DEG 25KT 3495 8643

$$

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:35 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 24, 2:35 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 PM CDT SAT MAR 24 2012

.DISCUSSION...
UPPER LOW POSITIONED OVER MID TN/WRN KY CONTINUES TO BE THE MAIN
INFLUENCE ON THE WX PATTERN ACROSS THE TN VALLEY THIS AFTERNOON.
EMBEDDED DISTURBANCE ROTATING EWD ALONG THE WRN PERIPHERY OF THE
UPPER LOW IS ALLOWING FOR SOME CONVECTIVE DEVELOPMENT ACROSS MID
TN...AS IT BEGINS TO MOVE EWD INTO NW AL. CONVECTION/SHOWERS...WITH
SOME EMBEDDED TSTMS...SHOULD CONTINUE ACROSS PARTS OF THE CNTRL/ERN
HALF OF THE AREA THROUGH THE REMAINING AFTERNOON PERIOD. A FEW
SHOWERS COULD PERHAPS LINGER ACROSS EXTREME NE AL/SRN MID TN INTO
THE EARLY EVENING PERIOD...AS THE UPPER DISTURBANCE EXITS THE AREA
TO THE E. LATEST GUIDANCE IS IN FAIRLY GOOD AGREEMENT WITH THE UPPER
LOW DROPPING SEWD INTO THE SRN/MID ATLANTIC BASIN SUN MORNING...WITH
DRIER AIR AROUND H5 ADVECTING SWD INTO THE REGION WITH THE DEPARTING
SYSTEM. DRIER AIR LOOKS TO CONTINUE TO FILTER INTO THE AREA HEADING
INTO THE NEW WORK WEEK AS HIGH PRESSURE OVER THE SRN PLAINS STATES
TRANSLATES NEWD UNDER A BUILDING RIDGE PATTERN OVER THE CNTRL GULF
REGION. THIS SHOULD ALSO ALLOW FOR OVERALL TEMPS TO QUICKLY REBOUND
AROUND 10 DEG OR HIGHER ABOVE NORMAL TRENDS GOING PAST MON.

QUIET AND UNSEASONABLY WARM WX CONDITIONS LOOK TO CONTINUE INTO MID
WEEK AS HIGH PRESSURE SHIFTS INTO THE ATLANTIC SEABOARD WITH RETURN
FLOW DEVELOPING ACROSS THE SE REGION. THE RIDGE PATTERN ALOFT IS
THEN XPCTED TO GRADUALLY WEAKEN BY WED AS A WEAK FRONTAL BOUNDARY
APPROACHES THE AREA FROM THE NW. UNFORTUNATELY...THE MODELS ARE NOT
OVERLY CLEAR ON THE EXTENT OF THE FRONTAL PROGRESSION SWD...WITH THE
SFC BOUNDARY PERHAPS WASHING OUT/STALLING INVOF OF THE AREA WED INTO
THU. CONVECTIVE POTENTIAL ALONG THE WEAKENING BOUNDARY LIKEWISE LOOKS
TO BECOME MORE UNCERTAIN...DESPITE A PRETTY OPEN GULF FLOW PATTERN.
IN ANY CASE...WILL MAINTAIN THE ONGOING FORECAST ADVERTISING LOW END
POPS WITH THE FRONT SETTLING INTO THE REGION AFTER MID WEEK COUPLED
WITH TEMPS REMAINING ABOVE SEASONAL MEANS.

A SLIGHTLY MORE ACTIVE WX PATTERN STILL LOOKS TO UNFOLD HEADING INTO
NEXT WEEKEND AS THE UPPER FLOW PATTERN TURNS MORE TOWARD THE SW AS
WEAK TROUGHING DEVELOPS OVER THE SRN PLAINS. AS THE TROUGH PATTERN
BEGINS TO TRANSLATE NEWD...THIS MAY ALLOW FOR A BIT MORE CONVECTIVE
COVERAGE BY SAT...ESPECIALLY WITH A DEEP SLY GULF FETCH PATTERN
REMAINING WELL ENTRENCHED ACROSS THE AREA.

09

&&

.AVIATION...
/ISSUED 1227 PM CDT SAT MAR 24 2012/
FOR 18Z TAFS...UPPER LOW OVER WRN KY WILL SPIN SEVERAL WEAK
DISTURBANCES ACROSS THE TN VALLEY THIS AFTN AND INTO THE EVENING
BEFORE IT MOVES EAST OF THE REGION LATER TONIGHT. ATTM THE CHC OF
WIDESPREAD PCPN LOOKS LOW. THUS WILL GO WITH VCSH FOR BOTH TAFS
BETWEEN 18Z AND 00Z. OTHERWISE VFR CONDITIONS ARE EXPECTED THRU THE
FCST PERIOD.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    47  76  52  79  52 /  10  10   0   0   0
SHOALS        48  77  51  80  51 /  10  10   0   0   0
VINEMONT      47  73  52  77  52 /  10  10   0   0   0
FAYETTEVILLE  46  74  48  77  48 /  20  10   0   0   0
ALBERTVILLE   47  73  49  76  49 /  10  10   0   0   0
FORT PAYNE    45  74  47  78  47 /  20  10   0   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 24, 11:01 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1101 AM CDT SAT MAR 24 2012

ALZ001>010-016-TNZ076-096-097-250600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1101 AM CDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING THUNDERSTORMS TO THE
TENNESSEE VALLEY THIS AFTERNOON AND EARLY EVENING. THE GREATEST
CONCENTRATION OF STORMS WILL BE ACROSS NORTHEAST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE...WHILE SCATTERED TO ISOLATED STORMS ARE EXPECTED
ELSEWHERE. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG OR
SEVERE...AND THE MAIN THREAT IS LARGE HAIL. IN ADDITION...EXPECT
GUSTY WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL STALL JUST NORTH OF THE AREA BY MID WEEK...BRINGING
ISOLATED TO SCATTERED THUNDERSTORMS TO THE TENNESSEE VALLEY WEDNESDAY
NIGHT THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ALTHOUGH FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME...TIMELY REPORTS
OF HAIL WILL BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Mar 24, 4:25 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
425 PM CDT SAT MAR 24 2012

ALZ006-TNZ096-242215-
LINCOLN-MADISON-
425 PM CDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MADISON COUNTIES
UNTIL 515 PM CDT...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOWELL...OR 6 MILES NORTH OF FAYETTEVILLE...
MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARMS...MULBERRY.
  FAYETTEVILLE.
  MOLINO...SKINEM.
  CRYSTAL SPRINGS...BELLEVIEW.
  FLINTVILLE.
  LINCOLN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3531 8653 3531 8651 3494 8630 3493 8633
      3491 8631 3490 8634 3487 8635 3485 8633
      3482 8633 3476 8653 3527 8672 3533 8653
TIME...MOT...LOC 2125Z 339DEG 25KT 3520 8658

TT

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:54 PM CDTSpecial Weather StatementHUNJackson51 min
Mar 23, 11:10 PM CDTSpecial Weather StatementHUNDeKalb50 min
Mar 23, 11:50 PM CDTSevere Thunderstorm WarningHUNDeKalb16 min
Mar 24, 4:56 PM CDTSpecial Weather StatementHUNMorgan49 min
Mar 24, 5:28 PM CDTSpecial Weather StatementHUNJackson47 min
Mar 24, 4:25 PM CDTSpecial Weather StatementHUNLincoln50 min
Mar 24, 5:07 PM CDTSpecial Weather StatementHUNFranklin38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.